FEATURED SEARCH: Calmare MC-5A
This search produced results of an 18-patient observational study in which electrostimulation "dramatically reduced" peripheral neuropathic pain for patients on chemotherapy. In four cases the pain disappeared completely, and some responses were durable without continued therapy. These results were first reported at the ASCO meeting last year.
RESULT: Pilot trial of a patient-specific cutaneous electrostimulation device (MC5-A Calmare®) for chemotherapy-induced peripheral neuropathy
Journal of Pain and Symptom Management (PubMed) | Dec 1, 2010 (Free abstract. Full text $31.50
Clinical trials now underway are testing interventions such as vitamin E(Drug information on vitamin e) and topical creams for prevention or relief of chemotherapy-induced peripheral neuropathy (CIPN). Other investigators are working to determine what causes this painful adverse effect, in hopes of finding less empirical approaches. A study from Australia monitored nerve conductance in an equally small number of patients (18) on oxaliplatin(Drug information on oxaliplatin), with an interesting result: The effect is mediated through transient, not persistent, sodium ion conductance. This may explain the mixed results in trials of drug treatments for the problem (because some drugs tried for CIPN, such as carbamazepine(Drug information on carbamazepine), affect both kinds of ion channels). It should also inform development of new therapies.
RESULT: Dose Effects of Oxaliplatin on Persistent and Transient Na+ Conductances and the Development of Neurotoxicity
PLoS One | Apr 8, 2011 (FREE FULL TEXT)
A report from the 2011 ASCO Gastrointestinal Cancers Symposium revealed that, at least in colorectal cancer patients on oxaliplatin, the major predictive factor for CIPN was the use of multiple chemotherapeutic drugs at the same time.
RESULT: Predictors of oxaliplatin-induced peripheral neuropathy in patients with advanced colorectal cancer (CRC)
ASCO 2011 Gastrointestinal Cancers Symposium Abstracts | Jan 18, 2011 (FREE FULL TEXT)
This lengthy review from authors at the University of Pennsylvania Medical Center, written for oncology nurses, offers detailed guidance for management of CIPN.
RESULT: Chemotherapy-Induced Peripheral Neuropathy in Cancer Survivors
Cancer Network | Feb 17, 2010 (FREE FULL TEXT)